CSN Login
Members Online: 5

You are here

Question about Irinotecan & Erbitux.. Anyone have this treatment before??

dsmegnky
Posts: 33
Joined: Apr 2007

Hi,
My dad just started his chemo treatment of Irinotecan & Erbitux 2 weeks ago and I have a few questions for anyone who has been on this or knows of someone who has.
He just completed his 2nd chemo treatment and he has already gotten the acne like rash on his face and neck as they told us he would. Do you know if this rash last the entire time of treatment or just shows up at the beginning? I also just read on the internet that we can get a medicine called clindamycin phosphate a topical antibiotic cream, anyone heard of that?
I have also read where people are using naturopathy supplements to help with their immune systems and sores in the mouth while taking chemo, can anyone tell me what naturopathy supplements are and where would we get them?
If anyone has been on this type of chemo can you tell me how did it work for you? How long is this regimen? If this didn't work what do you think might work better?
Any advice would be great. Thanks so much.
We go back to the Dr. on Thursday and I want to make sure I have everything that I want to ask.

Thanks again,
Dana

StacyGleaso's picture
StacyGleaso
Posts: 1250
Joined: Mar 2003

Hi Dana,

What a great advocate you are for your dad! I didn't have either one of those chemos. So I cannot offer you information on that. Regarding naturopathy, the only "experts" I know are "scouty" and "2bhealed" from this site. Maybe check locally to see if there are any physicians in your area who can refer you to one locally.

You have a wonderful approach to the cancer battle. Information is key, and preparing yourself prior to physician appointments is also important. You are a wonderful support system for your dad.

Keep us posted on his PROGRESS, as I'm sure there will be a lot of good things happening for him!

Stacy

jana11
Posts: 708
Joined: May 2004

Dana, I second Stacy's words! You are great!!

I have been on both agents for years! I never got the acne rash, but am familar with it. It does last the entire treatment and often takes time after treatment is over to resolve. The topical cream, clindamycin is used to treat acne - there are also other meds. Tell your dad to ask about it.. and get something. Rodney - on this site - had terrible erbitux reactions... hopefully he will give you advice. :)

Scouty gave me the tip to contact a PhD nutritionist to get supplements. I did just that. I simply looked them up in the yellow pages and found a wonderful woman. ASK the onc if they mind if your dad takes supplements (vitamins/herbs). My onc at MD Anderson told me, "no problem". It helped my energy level tremendously!! All my blood counts remained normal! For those reasons I take tons of "supplements". I also eat organic foods and don't eat red meat or chicken. One of my friend's dad got leukemia. I gave him this nutrition tip and he felt better. :) I am a doctor, but realize our fight against cancer needs more than simply traditional medicine. Keep an open mind, and continue to ask many questions.

Wish you and your dad best of luck.. continue your quest for information!!

jana

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

I used Erbitux for a few months, from about November of 05 to April of 06. My first Erbitux infusion was coupled with Irinotecan, but I got seriously ill from that (I think the only reason the Irinotecan made me so sick is because I'd just completed eight cycles of 5FU). The Erbitux was easy enough to handle, but yeah ... that rash, the Erbirash, I hated. I tried Clindamycin topical, Minocycline oral, a Clindamycin/Benzoyl Peroxide mixture, I started using all kinds of special soaps (even tried Head and Shoulders as a body wash and facial wash), I started using toner and even one busy Sunday afternoon a (very, very) pretty employee at a Clinique counter convinced me to let her try putting a mask on me (just trust me ... being a mid-30s guy and getting a makeover at a busy Macy's in Atlanta will generate a few stares). The rash never really went away, and I still have remnants of it today after not having an Erbitux infusion in well more than a year. I have heard, however, that Keflex is great for controlling the rash. I never heard this until after I stopped the drug, so I cannot speak from personal experience. I know that the rash got better when I was using Clindamycin and Minocyclin together, but it did not go away. They say that if you get the rash, that means the drug is working. I don't know if that's true.

If I think of anything else, I'll send you a note. All the best,
Rodney

peacegift2002's picture
peacegift2002
Posts: 16
Joined: Apr 2004

I can speak to mouth sores, since I have had to do a lot to deal with them. I was told that the acne like rash is better dealt with not with acne products, but with other types of skin products. That chemo combo did not work for me, and the rash did go away. But gross, right?

Anyway, mouth sores. I have "burning mouth" and have found that a toothpaste without peppermint or sodium lauryl sulfate works best. One is called "Jason's" and the other is the 1.99 Trader Joe's brand. Also, doc had a mouthwash compounded for me that is not magic (there is a magic mouthwash that may help your dad!) but it has lidocaine in it and it helps. Mouth care is very important, so make sure he flosses and brushes. A lot of people have luck with Biotene products as well. And watch for thrush - the doc will help with that. Good luck, strength and blessings on this journey.

sladich's picture
sladich
Posts: 430
Joined: May 2007

I was on the itinotecan. Not too many bad side effects. I took the irinotecan "straight". Nothing added to it. I have not been on the Erbitux but heard the worse the acne the better the chemo is working. It gets pretty bad I hear. Best of luck to your Dad.

Debbie

impactzone's picture
impactzone
Posts: 539
Joined: Aug 2006

I had 6 months of eributux. It was very unpleasant. I am 47 and had the rash the entire time. Just keep trying the different creams and lotions that some people suggest. I did use the topical cream and also had to take oral antibiotics. They helped a small amount. I know that a rash forming is a good sign that you have the receptors for eributux. I was very careful with my mouth and 3 times a day used biotene (commercial product) toothpaste and mouthwash as well as a warm water rinse mixed with some salt and baking soda. I did not have any severe mouth sores with this procedure.
Regarding suppliments, you might want to talk to your oncologist as many vitamins and substances can interfere with the chemo therapy. I know MD Anderson just completed a study about the use of antioxidents but I haven't read it yet. All my best
Impactzone

Subscribe to Comments for "Question about Irinotecan & Erbitux.. Anyone have this treatment before??"